Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: wait a second?

Posted by clint878 on November 5, 2006, at 18:02:01

In reply to Re: wait a second? clint878, posted by Squiggles on November 5, 2006, at 17:16:23

Well, I agree that lithium is probably a protective agent, so there's no argument there. An interesting question would be whether people who are treated with lithium have superior performance on these cognitive tests to people who are not treated with any medication.

The issue with performing such a comparison is that the lithium-treated patients will perform better simply because they probably feel better in terms of mood. There would need to be strict controls on mood symptoms to determine that.

Second, I don't understand why very little research is being done on this topic of cognitive dysfunction. There are all sorts of drugs in the pipeline to control acute mania, for example. While there are drugs that have been shown to combat this dysfunction (like galamantine), there is no established standard of care like there is for mood symptoms. Perhaps there's more money to be made on the former.

Something like 70% of patients with bipolar disorder are disabled. My guess is that the major contributor to this disability burden is cognitive dysfunction, not mood symptoms.

Why do I make this guess? I can say this from experience. I graduated with a master's degree in computer science, and started out with a very well-paying job, but now I have difficulty following conversations at work. Writing is not a problem, but listening to people leads to no understanding, and often to embarrassment when I say something that implies I completely misunderstood the topic.

Yet, my mood is the best it has been in my entire life. Unless something changes soon, I will probably be forced out of this job eventually. Maybe I can work from home where I don't need to deal with people in real-time.

Heck, this post took me almost an hour to write and proofread, because my memory is so poor that I continually forget what word I was going to use next.

Could something else be causing these problems? Sure. But it would have to be very coincidental that they began the same day the mania began, before I took any medication, and haven't remitted since.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:clint878 thread:699922
URL: http://www.dr-bob.org/babble/20061104/msgs/700695.html